Kansas, 2014

Hail in Kansas, April 12, 2014

April 12, 2014 · NWS ICT · 2 events in 2 counties and zones

One lone storm produced minimal hazardous weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

One lone storm produced minimal hazardous weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 12, 5:50 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 12, 5:50 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
650 PM CDT SAT APR 12 2014

...UPDATED FOR 00Z AVIATION DISCUSSION...

.SYNOPSIS...
ISSUED AT 258 PM CDT SAT APR 12 2014

UPPER LEVEL ANALYSIS THROUGH 18Z SHOWS A DEEPENING DISTURBANCE
MOVING INTO SOUTHERN CALIFORNIA.  A SECOND DEEPENING DISTURBANCE IS
MOVING SOUTH ACROSS THE PACIFIC NORTHWEST.  THESE TWO SYSTEMS WILL
BE THE MAIN WEATHER PRODUCERS OVER THE NEXT SEVERAL DAYS.

CURRENT SURFACE ANALYSIS AT 18Z SHOWS LOW PRESSURE CENTERED OVER
WESTERN KANSAS...WITH A STATIONARY BOUNDARY EXTENDING UP INTO
WESTERN IOWA.  THE DRYLINE EXTENDS FROM KDDC TO EAST OF KHHF...AND
IT APPEARS TO HAVE JUST GONE THROUGH KGAG.  LOW LEVEL MOISTURE HAS
INCREASED ACROSS THE REGION WITH DEWPOINTS HAVING RISEN TO AROUND 60
DURING THE 15-17Z TIME FRAME...BUT 18Z DATA SHOWING SOME DRYING OUT FROM
MIXING.

COOK

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 258 PM CDT SAT APR 12 2014

THE 17Z RAP ANALYSIS SHOWS 0-6KM SHEAR VALUES IN THE LOWER 30 KNOT
RANGE ACROSS THE FORECAST AREA...WITH MLCAPES AROUND 1000 J/KG.
12.15Z RAP FORECAST OF THESE FIELDS SHOWS AN INCREASE IN DEEP LAYER
SHEAR AS THE LOW LEVEL JET DEVELOPS THIS EVENING.  MLCAPE VALUES MAX
OUT AROUND 2000 J/KG THIS AFTERNOON DURING PEAK HEATING...WITH
DEWPOINT DEPRESSIONS REACHING OVER 25 DEGREES.

AT THIS TIME...NOT THAT EXCITED FOR AFTERNOON CONVECTION ACROSS THE
FORECAST AREA...THERE IS JUST TOO MUCH OF A CAP IN PLACE.  THE 15Z
HRRR DOES PRODUCE SOME CONVECTION OVER THE FORECAST AREA ALONG THE
DRYLINE AFTER 00Z...AS DOES THE 12.12Z WRF-NMM.  THIS IS MAINLY EAST
OF HIGHWAY 14 AND NORTH OF HIGHWAY 400.  AT THAT TIME...THE DEEP
LAYER SHEAR WILL BE ENOUGH FOR ORGANIZED STORMS.  THIS IS ALSO THE
BEST TIME FOR A TORNADO THREAT GIVEN THAT DEWPOINT DEPRESSIONS WILL
HAVE COME DOWN BY THEN...JUST NOT SURE THEY WILL HAVE COME DOWN
ENOUGH.  CONFIDENCE IN A TORNADO THREAT IS LOW.

WE ARE LOOKING AT DISCREET SUPERCELLS...WITH THE MAIN THREAT BEING
LARGE HAIL.  BELIEVE THE LARGE HAIL THREAT IS QUITE HIGH GIVEN THAT
THERE WILL BE LITTLE CHANCE FOR ANVIL SEEDING AND THE 0-10KM SHEAR
IS GREATER THAN 90 KNOTS.  THINK THAT BASEBALL HAIL OR LARGER AS A
MAX HAIL SIZE IS POSSIBLE FOR ANY ISOLATED SUPERCELL ALONG THE
SOUTHERN PERIPHERY OF THE DEVELOPMENT AREA.  IT WILL BE INTERESTING
TO SEE HOW THIS PANS OUT.

TONIGHT...A COLD FRONT WILL MOVE INTO THE REGION...SLOWLY ADVANCING
TO THE SOUTHEAST.  THIS WILL CREATE A COMPLEX WEATHER SCENARIO FOR
SUNDAY THROUGH MONDAY.

BEHIND THE FRONT...STRONG NORTHERLY WINDS WILL MOVE IN AS IT
PASSES.  BUFKIT MOMENTUM TRANSPORT SUGGESTS WINDS OF 30 MPH WITH
GUSTS TO 45 MPH.

BY SUNDAY AT 18Z...THE FRONT WILL BE APPROXIMATELY LOCATED FROM
EMPORIA TO WINFIELD.  THE BEST CHANCE OF CONVECTION WILL BE ALONG
AND EAST OF THE FRONT...MAINLY ACROSS SOUTHEAST KANSAS.  MOISTURE IN
THE LOW LEVELS SHOULD BE MORE FAVORABLE FOR STORM DEVELOPMENT...AS
WILL FORCING IN THE MID-LEVELS.  FAVORABLE SHEAR/BUOYANCY
COMBINATIONS...WITH MEAN WIND VECTORS MORE PARALLEL TO THE SURFACE
BOUNDARY SUGGESTS A RAPID DEVELOP OF STORMS...WITH STORMS BEING
ORGANIZED INTO A LINEAR FASHION.  THEREFORE...THE MAIN THREAT FOR
SEVERE WEATHER SHOULD BE DAMAGING WIND...WITH LARGE HAIL A SECONDARY
THREAT.

AS SAID EARLIER...AS THE FRONT EXITS...STRONG NORTHERLY WINDS MOVE
IN.  TO FURTHER COMPLICATE MATTERS...STRONG COLD ADVECTION MOVES
INTO THE REGION AS WELL.  SUNDAY NIGHT...THERE WILL BE A
PRECIPITATION TYPE PROBLEM AS THE COLD AIR MOVES IN.  SOUNDINGS
SUGGESTS A CHANGE TO SNOW NORTH OF HIGHWAY 50 BY MONDAY
MORNING...WITH A MIX FURTHER SOUTH.  ACCUMULATIONS ARE CERTAINLY
POSSIBLE...BUT NOT SIGNIFICANT.  BUFKIT SOUNDING DATA FROM THE 12Z
GFS SUGGESTS THE WIND COULD LAST INTO THE MORNING HOURS OF TUESDAY.

HIGH PRESSURE MOVES INTO THE REGION...WITH MONDAY NIGHT IN LINE FOR
A REASONABLE FROST/FREEZE SCENARIO.  WITH ALL THE COMPLEX WEATHER
GOING ON AHEAD OF THIS THREAT...WILL LEAVE THIS FOR LATTER SHIFTS TO
CONTEMPLATE.

COOK

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 258 PM CDT SAT APR 12 2014

ANOTHER STORM SYSTEM MOVES INTO POSITION...STRETCHING FROM THE HIGH
PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY WEDNESDAY.  THIS
SUGGESTS STRONG SOUTHERLY WINDS ACROSS THE REGION DUE TO A
TIGHTENING PRESSURE GRADIENT.  THIS WILL UNDOUBTEDLY BE A DANGEROUS
DAY FOR FIRES.

MOISTURE ADVECTION RETURNS INTO THE REGION WEDNESDAY NIGHT AND
THURSDAY AS THE GULF OPENS.  AT THIS TIME...THIS SYSTEM IS LOOKING
RATHER STRONG AND COULD BRING SEVERE WEATHER INTO THE REGION FOR THE
LATTER PORTION OF THE WEEK GIVEN THE FAVORABLE SHEAR/BUOYANCY
COMBINATIONS AT THIS TIME.  HIGH PRESSURE THEN MOVES INTO THE REGION
THEREAFTER.

COOK

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING)
ISSUED AT 642 PM CDT SAT APR 12 2014

AVIATION CONCERNS WILL BE ISOLATED STORMS THIS EVENING AND THE PASSAGE
OF A COLD FRONT ON SUN.

A FEW STORMS WILL BE POSSIBLE OVER CENTRAL KS IN THE NEXT FEW
HOURS WITH KSLN AND KHUT HAVING THE BEST CHANCE TO EXPERIENCE A
STORM. A VERY STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE
AREA WITH THE FEATURE REACHING KRSL AROUND 15Z AND KICT AROUND
23Z. BEHIND THIS FRONT STRONG NW WINDS WILL BE IN PLACE AT SPEEDS
SUSTAINED IN THE 30-35 MPH RANGE WITH GUSTS AROUND 40. MVFR CIGS
WILL ALSO BE LIKELY BEHIND THE FRONT. STORMS ARE EXPECTED TO
DEVELOP AHEAD OF THE FRONT OVER SOUTHEAST KS ON SUN AFTERNOON INTO
THE EARLY EVENING HOURS. KCNU WILL HAVE A GOOD SHOT TO EXPERIENCE
THESE STORMS WITH SEVERE STORMS POSSIBLE.

LAWSON

&&

.FIRE WEATHER...
ISSUED AT 258 PM CDT SAT APR 12 2014

THE NEXT REAL FIRE WEATHER CONCERN FOR GRASSLAND WILL NOT BE UNTIL
WEDNESDAY. THAT IS WHEN STRONG SOUTHERLY WINDS DEVELOP ACROSS THE
AREA FROM THE SOUTHWEST AS A RESULT OF AN INCREASING PRESSURE
GRADIENT.

THAT SAID...THERE IS A GOOD CHANCE OF RAINFALL SUNDAY AND INTO
MONDAY. THIS WITH MILD TEMPERATURES RETURNING TO THE REGION TOWARD
THE END OF THE WEEK...SHOULD SPURN MORE GROWTH OF GRASSES...AS WE
TREND TOWARD LESSER CURING.

COOK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  76  34  45 /  20  60  50  50
HUTCHINSON      62  69  31  45 /  30  60  60  40
NEWTON          64  74  31  43 /  30  70  50  50
ELDORADO        65  75  33  44 /  20  80  50  50
WINFIELD-KWLD   66  77  35  45 /  20  80  40  50
RUSSELL         56  56  28  45 /  30  70  70  20
GREAT BEND      56  58  28  44 /  30  60  70  30
SALINA          60  64  31  46 /  40  60  70  30
MCPHERSON       61  67  30  44 /  40  60  60  40
COFFEYVILLE     65  74  39  45 /  20  60  90  40
CHANUTE         64  73  37  44 /  20  60  80  40
IOLA            64  72  36  44 /  20  70  80  40
PARSONS-KPPF    65  74  38  45 /  20  70  80  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 9 AM TO 7 PM CDT SUNDAY FOR KSZ032-033-047-
048.

&&
Hazardous weather outlook, Apr 12, 3:14 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SAT APR 12 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
414 PM CDT SAT APR 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS A SMALL CHANCE OF A THUNDERSTORM THIS EVENING. SHOULD
ONE DEVELOP...IT IS CAPABLE OF PRODUCING LARGE HAIL...MAINLY
NORTH OF HIGHWAY 50.

GRASSLAND FIRE DANGER WILL BE VERY HIGH ACROSS MOST OF THE
FORECAST AREA THIS EVENING WITH STRONG SOUTHERLY WINDS AND DRY
FUELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS BEHIND AN ADVANCING COLD FRONT HAS PROMPTED A WIND
ADVISORY FOR NORTH-CENTRAL KANSAS SUNDAY. SEE THE LATEST WIND
ADVISORY FOR MORE DETAILS.

AHEAD OF THIS COLD FRONT...THUNDERSTORMS WILL PREVAIL. SEVERE
STORMS ARE EXPECTED TO DEVELOP ACROSS AREAS MAINLY ALONG AND EAST
OF THE KANSAS TURNPIKE SUNDAY AFTERNOON. THE MAIN SEVERE WEATHER
THREATS ARE STRONG WINDS AND LARGE HAIL.

SUNDAY NIGHT...AS THE FRONT EXITS THE REGION...THE WIND WILL
REMAIN RATHER STRONG...BUT THE PRECIPITATION WILL CHANGE FROM RAIN
TO SNOW ACROSS AREAS ALONG AND NORTH OF THE KANSAS TURNPIKE. THE
ONLY ACCUMULATIONS MAY BE A FEW TENTHS ON GRASSY SURFACES.

TEMPERATURES ARE EXPECTED TO DROP INTO THE MID 20S MONDAY
NIGHT...POSING A RISK TO SENSITIVE VEGETATION.

GRASSLAND FIRE DANGER WILL BE VERY HIGH TO EXTREME ON WEDNESDAY AS
A DEVELOPING STORM SYSTEM MOVES INTO THE HIGH PLAINS. THIS WILL
ALSO CAUSE SOUTHERLY WINDS TO INCREASE TO 25 TO 30 MPH WITH GUSTS
TO 45 MPH.

THIS STORM SYSTEM WILL ALSO BRING ANOTHER ROUND OF THUNDERSTORMS
TO THE REGION THURSDAY AND FRIDAY. AT THIS TIME...IT DOES APPEAR
THAT SEVERE WEATHER IS POSSIBLE WITH THIS STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK

The radar

The Wichita radar (KICT), 104 km away, was scanning. The volume nearest the first event began at 00:51 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McPherson

When
April 12, 6:54 PM CST to 6:55 PM CST
Where
McPherson County, 0.69 mi S of Lindsborg
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.570, -97.670

Hail, Rice

When
April 12, 7:13 PM CST to 7:14 PM CST
Where
Rice County, 2.76 mi N of Saxman
Measured
1.25 in hail
Reported by
Public
Coordinates
38.320, -98.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516214, 516215.